Kansas, 2005

Damaging Winds in Kansas, July 25, 2005

July 25, 2005 · NWS TOP · 5 events in 4 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 25, 2:28 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 25, 2:28 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT MON JUL 25 2005

.DISCUSSION...

TONIGHT AND TUESDAY...A 5H TROUGH OVER THE NORTHERN GREAT BASIN WILL
MOVE EAST ACROSS THE CENTRAL PLAINS STATES LATE TONIGHT AND EARLY
TUESDAY. AS THE 5H TROUGH AXIS MOVES EAST ACROSS THE WESTERN HIGH
PLAINS EARLY TONIGHT...LOW-LEVEL CAA ON THE WEST SIDE OF THE 5H
TROUGH AXIS WILL PUSH A COLD FRONT SOUTHWARD INTO THE CWA LATER
TONIGHT. BOTH THE NAM AND GFS SHOW A BROAD AREA OF SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG AND BEHIND THE SURFACE COLD FRONT.
BOTH MODELS SHOW THE HEAVIEST RAINFALL OCCURRING BEHIND THE FRONT
DUE TO ISENTROPIC LIFT. 850MB DEW POINTS OF 12-18 DEGREES EXTENDED
FROM THE GULF OF MEXICO NORTH ACROSS EASTERN KS INTO THE MIDWEST.
THE MAIN THREAT FROM ANY THUNDERSTORMS TONIGHT WILL BE HEAVY
RAINFALL. BOTH THE GFS AND NAM SHOWS PW VALUES ABOVE 2 INCHES ACROSS
THE CWA LATE TONIGHT THROUGH TUESDAY. THE NAM IS QUICKER MOVING THE
FRONT SOUTH ACROSS THE CWA ON TUESDAY THAN THE GFS. IF THUNDERSTORMS
ALONG THE FRONT ACROSS SOUTHERN AND CENTRAL NE THIS EVENING BECOMES
INTENSE AND WIDESPREAD...THEN CONVECTIVE OUTFLOW MAY HELP PUSH THE
FRONT SOUTH FASTER AND CONVERGE CLOSER TO THE NAM MODEL SOLUTION. IF
THE SLOWER GFS SOLUTION IS CORRECT THE BEST RAIN CHANCES WILL BE
TOMORROW AND EXTEND THROUGH THE AFTERNOON HOURS. THEREFORE I PLACED
75-80 POPS ACROSS THE NORTHERN COUNTIES AFTER MIDNIGHT AND LIKELY
POPS FOR THE REMAINDER OF THE CWA TUESDAY MORNING.  I KEPT LIKELY
POPS THROUGH THE AFTERNOON HOURS ACROSS THE EAST CENTRAL AND
NORTHEAST KS JUST IN CASE THE GFS SOLUTION VERIFIES. I THINK MOST
AREAS WILL RECEIVE 1/2 TO 1 INCH OF RAIN FROM LATE TONIGHT THROUGH
TUESDAY AFTERNOON. THERE COULD BE ISOLATED AREAS THAT RECEIVE OVER 1
INCH. MINOR FLOODING MAY OCCUR TUESDAY IN FLOOD PRONE AREAS. OVER
NIGHT LOW WILL BE IN THE MID 70S AHEAD OF THE FRONT ACROSS THE
EASTERN AND SOUTHERN COUNTIES WITH MID AND UPPER 60S ACROSS THE
NORTHWEST COUNTIES. HIGH TEMPERATURES WILL BE DEPENDENT ON THE
DURATION OF RAINFALL AND CLOUD COVER. THE CLOUD COVER SHOULD KEEP
TEMPERATURES COOL WITH MID AND UPPER 70S ACROSS THE NORTHERN
COUNTIES AND LOWER 80S ACROSS THE REMAINDER OF THE CWA. IF THE RAIN
LAST THROUGH THE AFTERNOON HOURS...HIGH TEMPERATURES MAY BE COOLER
ACROSS THE SOUTHERN AND EASTERN COUNTIES.

TUESDAY NIGHT THROUGH FRIDAY...DRIER AIR WILL GRADUALLY CONTINUE TO
SPREAD SOUTHWARD ACROSS THE CWA TUESDAY NIGHT INTO
WEDNESDAY...ALTHOUGH DO NOT EXPECT SFC DEWPOINTS TO RESPOND QUITE AS
AGGRESSIVE AS THE MODELS TUESDAY NIGHT AS RESIDUAL MOISTURE FROM
EXPECTED RAIN MAY SLOW THIS PROCESS DOWN. EITHER WAY...POST FRONTAL
SHOWER AND THUNDERSTORM CHANCES WILL BE ON THE DECREASE OVER THE
AREA THROUGH THE NIGHT FROM NORTHWEST TO SOUTHEAST AS THE UPPER
TROUGH AXIS AND ASSOCIATED LIFT WITH IT SHIFT EASTWARD. CLOUDS WILL
BE SLOWER TO DECREASE...ESPECIALLY OVER THE SOUTHEAST AREAS. SHOULD
SEE ENOUGH MIXING AND CLOUDS TO HOLD OFF THE MENTION OF FOG
OVERNIGHT...BUT SITUATION WILL BE DIFFERENT FOR WEDNESDAY NIGHT AS
MOSTLY CLEAR SKIES SHOULD BE THE RULE WITH LIGHTER WINDS. WITH 850
TEMPS 5-10 DEGREES COOLER FOR WEDNESDAY FROM TUESDAY AND DEWPOINTS
GENERALLY IN THE 50S AND LIGHT NORTHEAST WINDS...HIGHS IN THE LOWER
80S AND DEWPOINTS IN THE 50S WILL MAKE WAY FOR A COMFORTABLE DAY
WEDNESDAY WEATHERWISE.

MODELS ARE CONSISTENT IN REAMPLIFYING UPPER RIDGE ACROSS THE CENTRAL
AND NORTHERN PLAINS ON THROUGH FRIDAY AS SFC RIDGE RETREATS EASTWARD
INTO THE OH RIVER VALLEY. THIS COMBINATION WILL ALLOW FOR HIGHS TO
GRADUALLY RISE BACK INTO THE LOWER 90S BY FRIDAY WITH THE LOW TO
MIDDLE 90S ACROSS THE CWA SATURDAY THROUGH MONDAY. WITH SFC FRONTS
AND MAIN UPPER FLOW REMAINING WELL TO THE NORTH OF THE AREA...WILL
ALSO KEEP FCST DRY THROUGH THIS PERIOD AS WELL.

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 25, 3:05 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT MON JUL 25 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-261000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
405 PM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT...WITH THE GREATEST
CONCENTRATION TO THE NORTH OF INTERSTATE 70 AFTER MIDNIGHT. SOME OF
THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE...MAINLY NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST TO CONTINUE ON TUESDAY. THE POTENTIAL FOR
HEAVY RAINFALL WILL EXIST FOR THE ENTIRE AREA. THUNDERSTORM CHANCES
WILL DIMINISH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT. IF SPOTTERS RECEIVE OVER AN INCH OF
RAIN...THEY ARE ENCOURAGED TO REPORT THE AMOUNT THEY RECEIVE TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Republic

When
July 25, 5:43 PM CST
Where
Republic County, 3 mi SE of Courtland
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.717, -97.433

Thunderstorm Wind, Washington

When
July 25, 6:28 PM CST
Where
Washington County, 7 mi N of Morrowville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.750, -97.867

Thunderstorm Wind, Republic

When
July 25, 6:30 PM CST
Where
Republic County, Agenda
Measured
57 kt (66 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.517, -97.867

Thunderstorm Wind, Ottawa

When
July 25, 8:25 PM CST
Where
Ottawa County, Ada
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.950, -97.167

Thunderstorm Wind, Cloud

When
July 25, 8:33 PM CST
Where
Cloud County, 6 mi S of Jamestown
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.150, -97.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464262, 5463522, 5463525, 5463523, 5463524.